California, 2010Flash Flood and Damaging Winds in California, July 15, 2010
July 15, 2010 · NWS LOX · 3 events in 1 county or zone
Strong thunderstorms moved across the Antelope Valley, bringing heavy rain, flash flooding and wind damage to sections of the community of Palmdale.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms moved across the Antelope Valley, bringing heavy rain, flash flooding and wind damage to sections of the community of Palmdale.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jul 15, 3:45 PM PST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 15, 3:45 PM PST, 1 hour 3 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
445 PM PDT THU JUL 15 2010
NEW AVIATION DISCUSSION
.SYNOPSIS...
STRONG HIGH PRESSURE OVER SOUTHERN CALIFORNIA IS THE MAIN FEATURE
INTO SATURDAY FOR CONTINUED HOT TEMPERATURES. A SOUTHEAST FLOW ALOFT
IS BRINGING MOISTURE INTO THE SOUTHLAND FOR A CHANCE OF SOME
THUNDERSTORMS THROUGH FRIDAY...MAINLY OVER THE MOUNTAINS AND
ANTELOPE VALLEY DURING THE AFTERNOON.
&&
.SHORT TERM (TODAY-SUN)...SO FAR CONVECTION IN OUR FORECAST AREA HAS
BEEN LIMITED TO JUST SOME MODERATE CU OVER THE MTNS. HOWEVER,
MOISTURE CONTINUES TO INCREASE FROM THE SOUTH, AND GIVEN THE AMOUNT
OF ACTIVITY ACROSS THE MTNS TO OUR SOUTH AND STILL PLENTY OF
AFTERNOON HEATING THERE IS STILL A REASONABLE CHANCE FOR
THUNDERSTORMS TODAY. SO THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT
UNTIL 6 PM FOR THE MTNS AND AV.
OTHERWISE, ANOTHER HOT DAY ACROSS THE AREA. HIGHER DEWPOINTS MEAN
HIGHER HUMIDITIES AND HIGHER DISCOMFORT LEVELS. DON'T SEE MUCH
CHANGE IN THIS PATTERN THROUGH AT LEAST FRIDAY AND LIKELY SATURDAY
AS WELL. CURRENT EXCESSIVE HEAT WARNING FOR PORTIONS OF THE VALLEYS
AND MTNS GOES THROUGH FRIDAY AND THE WATCH FOR SATURDAY WILL LIKELY
NEED TO BE CONVERTED TO A WARNING.
ONE INTERESTING FEATURE TO KEEP AN EYE ON IS THE POTENTIAL FOR
NOCTURNAL CONVECTION TONIGHT. 12Z NAM, AND TO A LESSER DEGREE THE
18Z NAM AND 12Z GFS, INDICATED A SHORT WAVE ROTATING THROUGH THE
COAST AND VALLEYS SOUTH OF PT CONCEPTION BETWEEN 03Z AND 12Z
TONIGHT. ALTHOUGH MODEL STABILITY PARAMETERS AREN'T AT ALL
IMPRESSIVE, I CAN'T RULE OUT SOME SHOWERS OR THUNDERSTORMS
DEVELOPING WEST OF THE MTNS TONIGHT. FOR NOW HAVE DECIDED THAT THE
CHANCES FOR THIS HAPPENING, ESPECIALLY GIVEN THE WEAKER 18Z NAM, ARE
NOT HIGH ENOUGH TO WARRANT A MENTION OF PRECIP IN THE ZONES.
HOWEVER, THE STRONG STORM THAT DEVELOPED THIS AFTERNOON NEAR THE
US/MEXICAN BORDER, OR ANY OTHER STORMS THAT DEVELOP TO OUR
SOUTHEAST, COULD SEND OUT OUTFLOW BOUNDARIES DURING THE OVERNIGHT
HOURS THAT WOULD INCREASE CHANCES FOR CONVECTION IN OUR AREA
TONIGHT.
NOT TOO MUCH CHANGE IN THE CONVECTIVE PARAMETERS FOR FRIDAY
AFTERNOON SO AGAIN WENT WITH A CHANCE OF THUNDERSTORMS FOR THE MTNS
AND ANTELOPE VALLEY. AND DEPENDING ON HOW WELL THINGS DEVELOP TODAY
A FLASH FLOOD WATCH MAY OR MAY NOT BE NEEDED TOMORROW. MOISTURE AND
STABILITY PARAMETERS NOT QUITE AS GOOD SATURDAY AND ESPECIALLY
SUNDAY SO LEFT CONVECTION OUT FOR THOSE PERIODS.
SOME COOLING IS EXPECTED SUNDAY, ESPECIALLY FOR COASTAL AREAS AS
GRADIENTS START TRENDING STRONGER ONSHORE AND HIGH PRESSURE ALOFT
STARTS TO WEAKEN.
.LONG TERM (MON-THU)...TEMPS WILL RAPIDLY BE FALLING BACK TO NORMAL
LEVELS NEXT WEEK AS A TROF RETURNS TO THE WEST COAST. TEMPS SHOULD
REACH NORMAL BY TUESDAY, WITH LITTLE CHANGE THE REST OF THE WEEK.
LOOK FOR A TYPICAL NIGHT AND MORNING MARINE LYR PATTERN NEXT WEEK.
&&
.AVIATION...
15/2345Z
LITTLE CHANCE OF LESS THAN VFR CONDS ANYWHERE TODAY...EXCEPT FOR
SOME LIFR CLOUDS AND VIS ACROSS WESTERN SBA COUNTY. SCT TSRA
ACTIVITY WILL CONTINUE ACROSS THE MTNS AND DESERTS THROUGH 10Z.
THERE IS ALSO A 20 PERCENT CHC OF A TSRA OVER THE L.A. AND VENTURA
COASTS AND VLYS FROM 03Z-12Z. TSRA WILL CONTAIN HAIL AS WELL AS MDT
TO SVR CLEAR ICING. CLOUDS FROM THE TSRA COULD FORM BKN LYRS OVER
THE AREA FROM 080-150.
KLAX...MODERATE CONFIDENCE IN TAF. A 20 PERCENT CHC OF TSRA FROM
03Z-12Z. A 40 PERCENT CHC OF BKN LYRS FROM 080-150 AFTER 06Z.
KBUR...MODERATE CONFIDENCE IN TAF. A 20 PERCENT CHC OF TSRA FROM
03Z-12Z. A 40 PERCENT CHC OF BKN LYRS FROM 080-150 AFTER 06Z.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING (SEE LAXNPWLOX).
EXCESSIVE HEAT WATCH (SEE LAXNPWLOX).
FLOOD WATCH (SEE LAXFFALOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
&&
PUBLIC...WOFFORD
AVIATION...RORKE
SYNOPSIS...HOFFER
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 15, 10:26 AM PST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1126 AM PDT THU JUL 15 2010
CAZ034>041-044>046-051>054-059-087-088-547-548-161300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
1126 AM PDT THU JUL 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
STRONG HIGH PRESSURE OVER THE REGION WILL BRING HOT WEATHER TO THE
AREA WITH HEAT INDEX VALUES EXCEEDING 100 DEGREES ACROSS INLAND
PORTIONS OF SOUTHWEST CALIFORNIA. SOUTHEAST FLOW AROUND THE HIGH
PRESSURE CIRCULATION WILL TRANSPORT AMPLE MOISTURE TO PRODUCE A
CHANCE OF SHOWERS AND THUNDERSTORMS. SLOW MOVING THUNDERSTORMS WITH
BRIEF HEAVY RAINFALL HAVE THE POTENTIAL TO PRODUCE FLASH
FLOODING...DANGEROUS CLOUD-TO-GROUND LIGHTNING...AND GUSTY AND
ERRATIC WINDS.
* EXCESSIVE HEAT WARNING.....SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
HOT WEATHER WILL CONTINUE ACROSS INLAND PORTIONS OF SOUTHWEST
CALIFORNIA THROUGH SUNDAY. HEAT INDEX VALUES WILL EXCEED 100 DEGREES
ACROSS PORTIONS OF THE MOUNTAINS AND VALLEYS OF VENTURA AND LOS
ANGELES COUNTIES FRIDAY...AND POSSIBLY SATURDAY. MID-LEVEL MOISTURE
MOVING OVER THE AREA COULD BRING ISOLATED SHOWERS AND THUNDERSTORMS
TO THE MOUNTAINS AND DESERT FRIDAY AFTERNOON AND EVENING.
* EXCESSIVE HEAT WATCH.......SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SWEET
In the hours before
Special weather statement, Jul 15, 4:37 PM PST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
537 PM PDT THU JUL 15 2010
CAZ054-059-160130-
ANTELOPE VALLEY CA-LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA
MONICA RANGE CA-
537 PM PDT THU JUL 15 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LOS ANGELES COUNTY UNTIL
630 PM PDT...
AT 530 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF PALMDALE...OR 9 MILES NORTHEAST
OF ACTON...MOVING NORTHWEST AT 5 MPH. MAJOR HIGHWAYS THAT COULD BE
IMPACTED INCLUDE HIGHWAYS 14 AND 138.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
PALMDALE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3464 11834 3477 11808 3469 11792 3452 11792
3446 11802
TIME...MOT...LOC 0034Z 140DEG 4KT 3454 11807
GOMBERGFlash Flood, Los Angeles
- When
- July 15, 4:48 PM PST to 7:00 PM PST
- Where
- Los Angeles County, 1.14 mi W of Pearland to 0.96 mi W of Pearland
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.570, -118.070
Heavy rain, associated with a strong thunderstorm, produced flash flooding in the community of Palmdale. The flooding was reported along Avenue R.
Thunderstorm Wind, Los Angeles
- When
- July 15, 6:25 PM PST
- Where
- Los Angeles County, 1.14 mi W of Pearland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.570, -118.070
Strong thunderstorm winds produced significant damage in the community of Palmdale. Trained weather spotters reported several large trees blown down as well as some fences.
Thunderstorm Wind, Los Angeles
- When
- July 15, 6:55 PM PST
- Where
- Los Angeles County, 1.84 mi WNW of Pearland to 1.49 mi WNW of Pearland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.580, -118.080
Strong thunderstorm winds produced significant damage in the community of Palmdale. Along Palmdale Boulevard near 30th Street East, 30 utility poles were snapped off 2 to 5 feet above the ground by the strong gusts.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 15 to 19, 20106 deaths · 1 event
- Flash Flooding and Heat in Arkansas, July 15 to 17, 20101 death · $281,000 · 52 kt wind · 10 events
- Heat in Texas, July 15, 20101 death · 1 event
- Drought in Mississippi, July 15 to 31, 2010$1.7 million · 5 events
- Drought in Arkansas, July 15 to 31, 2010$1.0 million · 2 events
- Flash Flood and Damaging Winds in Michigan, July 15, 20104 injured · $110,000 · 54 kt wind · 7 events
- Hail and Damaging Winds in Michigan, July 15, 2010$75,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Colorado, July 15, 2010$145,000 · 2.75 in hail · 9 events
- Flash Flooding in Arkansas, July 15 to 16, 2010$75,000 · 7 events
- Damaging Winds and Lightning Strike in Florida, July 15, 2010$65,000 · 52 kt wind · 3 events
- Damaging Winds in Indiana, July 15, 2010$53,000 · 55 kt wind · 4 events
- Damaging Winds in Wisconsin, July 15, 2010$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241183, 241184, 241185.